Product News and Recalls

FDA issues stricter warning for epilepsy drug Gilenya

The U.S. Food and Drug Administration has reviewed Novartis AG’s multiple sclerosis drug Gilenya, and concluded that patients who’ve suffered a heart attack or stroke within the past six months shouldn’t take it.

The review came about after a 59-year-old patient died in November, less than 24 hours after taking the first dose of the drug.

Europe’s drug regulator, the European Medicines Agency, recently requested stronger safety warnings for Gilenya after the agency concluded its review of the drug.

According to Dow Jones Newswires, Gilenya is currently the only oral MS drug on the market, and it’s recently been dogged by safety concerns.

A European Medicines Agency review of Gilenya states: “While no cases of sudden or unexplained death had been reported in clinical studies at the time of its authorization, it was known that Gilenya causes a transient bradycardia (a short-lived decrease in heart rate) and might be associated with atrioventricular block (a type of heart rhythm disorder). Warnings on these important cardiovascular effects had been included in the medicine’s product information and doctors had been recommended to observe patients for signs and symptoms of bradycardia for at least six hours after the first dose (or when the last dose had been administered more than two weeks earlier).”

The FDA concluded that the patient who died had extensive brainstem MS lesions, which also have been associated with sudden death. After looking at that and other deaths that appeared to be from cardiovascular causes in patients who had been taking Gilenya, the agency decided that the drug’s “contribution to the death was unclear.”

See more information here:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm284355.htm?utm_campaign=Google2&utm_source=fdaSearch&utm_medium=website&utm_term=gilenya&utm_content=4